Concerning P-Sublocales and Disconnectivity

  • Themba DubeEmail author


Motivated by certain types of ideals in pointfree functions rings, we define what we call P-sublocales in completely regular frames. They are the closed sublocales that are interior to the zero-sublocales containing them. We call an element of a frame L that induces a P-sublocale a P-element, and denote by \({{\,\mathrm{Pel}\,}}(L)\) the set of all such elements. We show that if L is basically disconnected, then \({{\,\mathrm{Pel}\,}}(L)\) is a frame and, in fact, a dense sublocale of L. Ordered by inclusion, the set \(\mathcal {S}_\mathfrak {p}(L)\) of P-sublocales of L is a complete lattice, and, for basically disconnected L, \(\mathcal {S}_\mathfrak {p}(L)\) is a frame if and only if \({{\,\mathrm{Pel}\,}}(L)\) is the smallest dense sublocale of L. Furthermore, for basically disconnected L, \(\mathcal {S}_\mathfrak {p}(L)\) is a sublocale of the frame \(\mathcal {S}_\mathfrak {c}(L)\) consisting of joins of closed sublocales of L if and only if L is Boolean. For extremally disconnected L, iterating through the ordinals (taking intersections at limit ordinals) yields an ordinal sequence
$$\begin{aligned} L\;\supseteq \;{{\,\mathrm{Pel}\,}}(L)\supseteq \;{{\,\mathrm{Pel}\,}}^2(L)\;\supseteq \;\cdots \; \supseteq \;{{\,\mathrm{Pel}\,}}^\alpha (L)\supseteq \;{{\,\mathrm{Pel}\,}}^{\alpha +1}(L)\;\supseteq \cdots \end{aligned}$$
that stabilizes at an extremally disconnected P-frame, that we denote by \({{\,\mathrm{Pel}\,}}^\infty (L)\). It turns out that \({{\,\mathrm{Pel}\,}}^\infty (L)\) is the reflection to L from extremally disconnected P-frames when morphisms are suitably restricted.


Completely regular frame \(F^\prime \)-frame Basically disconnected frame Extremally disconnected frame Sublocale P-sublocale Functor Reflective subcategory 

Mathematics Subject Classification

Primary: 06D22 Secondary: 13A15 18A22 54C30 54G05 54G10 54G15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



Thanks are due to the referee for suggestions that have improved the paper, especially with regard to presentation.


  1. 1.
    Atalla, R.E.: \(P\)-sets in \(F^\prime \)-spaces. Proc. Am. Math. Soc. 46, 125–132 (1974)zbMATHGoogle Scholar
  2. 2.
    Baboolal, D., Banaschewski, B.: Compactification and local connectedness of frames. J. Pure Appl. Algebra 70, 3–16 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ball, R.N., Walters-Wayland, J.: \(C\)- and \(C^{*}\)-quotients in pointfree topology. Dissert. Math. (Rozprawy Mat.) 412, 62 (2002)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ball, R.N., Walters-Wayland, J., Zenk, E.R.: The \(P\)-frame reflection of a completely regular frame. Topol. Appl. 158, 1778–1794 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Banaschewski, B.: The Real Numbers in Pointfree Topology. Textos de Matemática Série B. Departamento de Matemática da Universidade de Coimbra, Coimbra (1997)zbMATHGoogle Scholar
  6. 6.
    Banaschewski, B.: Nonmeausrable cardinals and pointfree topology. Math. Slovaca 65, 289–300 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Banaschewski, B., Gilmour, C.: Pseudocompactness and the cozero part of a frame. Comment. Math. Univ. Carolin. 37, 579–589 (1996)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Banaschewski, B., Pultr, A.: Booleanization. Cah. Topol. Géom. Differ. Catég. 37, 41–60 (1996)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Dow, A., Forster, O.: Absolute \(C^*\)-embedding of \(F\)-spaces. Pac. J. Math. 98, 63–71 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dube, T.: Concerning P-frames, essential P-frames, and strongly zero-dimensional frames. Algebra Universalis 61, 115–138 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dube, T.: Some ring-theoretic properties of almost \(P\)-frames. Algebra Universalis 60, 145–162 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dube, T., Matlabyana, M.: Notes concerning characterizations of quasi-\(F\) frames. Quaest. Math. 32, 551–567 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dube, T., Walters-Wayland, J.: Coz-onto frame maps and some applications. Appl. Categ. Struct. 15, 119–133 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ferreira, M.J., Picado, J., Pinto, S.M.: Remainders in pointfree topology. Topol. Appl. 245, 21–45 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gillman, L., Jerison, M.: Rings of Continuous Functions. Van Nostrand, Princeton (1960)CrossRefzbMATHGoogle Scholar
  16. 16.
    Gutiérrez García, J., Picado, J.: On the parallel between normality and extremal disconnectedness. J. Pure Appl. Algebra 218, 784–803 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gutiérrez García, J., Kubiak, T., Picado, J.: Perfectness in locales. Quaest. Math. 40, 507–518 (2017)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Johnstone, P.T.: Stone Spaces. Cambridge University Press, Cambridge (1982)zbMATHGoogle Scholar
  19. 19.
    Madden, J., Vermeer, J.: Lindelöf locales and realcompactness. Math. Proc. Camb. Philos. Soc. 99, 473–480 (1986)CrossRefzbMATHGoogle Scholar
  20. 20.
    Picado, J., Pultr, A., Tozzi, A.: Joins of closed sublocales. Houst. J. Math. (to appear)Google Scholar
  21. 21.
    Picado, J., Pultr, A.: Frames and Locales: Topology Without Points. Frontiers in Mathematics. Springer, Basel (2012)CrossRefzbMATHGoogle Scholar
  22. 22.
    Picado, J., Pultr, A.: New aspects of subfitness in frames and spaces. Appl. Categ. Struct. 24, 703–714 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Plewe, T.: Quotient maps of locales. Appl. Categ. Struct. 8, 17–44 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of South AfricaPretoriaSouth Africa

Personalised recommendations